By BELINDA SCOTT
COFFS HARBOUR'S Louise says after two attempts and months of misery, she has given up using the contraceptive pill because she doesn't want to spend every second day crying.
A Melbourne study of 62 women on the effect of the psychological effects of the combined oestrogen-progesterone birth control pill showed that women on the pill had twice the incidence of depressive symptoms and were more likely to experience mood swings than those not on the pill.
None of the women in the study, carried out by the Alfred Psychiatry Research Centre, had any history of depression or had recently experienced depressing events like a death in the family.
Louise, who has tried two different types and brands of contraceptive pills over four years, said both of them made her depressed and upset.
"I'm not normally a crier but I would sit down on the floor and cry. I would 'freak out' and refuse to go out," she said.
"At work I felt excessively sad and flat ? I blamed my work, my relationship ? anything but the pill."
She said her reactions to minor incidents also became 'weird'.
"I broke a glass and was so upset about it I cut all my hair off."
Louise said a girlfriend had told her to get off the pill and two weeks after doing so, her moods started to return to normal.
She had no further problems with depression until she went on a different brand and formulation of the contraceptive pill again last year, when the depression returned, only lifting when she stopped taking the pill.
Louise said two doctors, both women, had seemed more concerned about her risk of getting pregnant than her depression and had said her weeping and mood swings were probably not caused by the pill, but Louise is not convinced, especially as she has two girlfriends who have both had similar experiences.
Toormina general practitioner Ian Arthur said while 62 was a small number of people to draw conclusions from, it had been known for a long time that progesterone, a hormone involved in all contraceptive pills, caused depression.
He said this was one of the 26 listed side effects of the pill, but it was relatively rare and was also less common with the low-dose mini-pill.
He said there were three different types of progesterone used in contraceptive pills and it was possible that if one type upset a person, another type might not.
Dr Arthur said doctors usually discussed the most common side effects with patients and patients could ask chemists to print out a patient information sheet.
Contraceptive pill information sheets list severe depression as one of the side effects which patients should notify their doctor about immediately.
A specialist said the Melbourne study was so small it was 'hardly more than an opinion' and large and repeated studies would be needed to establish credible findings.
He said research had progressively reduced progesterone levels used in the pill 'but for the pill to be effective it has to stop ovulation'.
However he was surprised that any doctor would discount the pill as a possible cause of an unusual depression.
"Medications are the most common cause of unusual symptoms,' he said.
He said women's hormone levels could be tested, but this was no use in prescribing the pill, because the level fluctuated so much through their menstrual and reproductive life cycles.